|Who failed to warn of the risk of severe brain damage from its anti-seizure medication Dilantin?|
|Is Cerebellar atrophy related to phenytoin use?|
Dilantin induced cerebellar atrophy is a devastating condition that impacts your motor function, coordination, memory and the ability to speak.
Drug Induced Ataxia Atrophy.
In 1910, phenobarbital (PHB), which then was used to induce sleep, was found to have antiseizure activity and became the drug of choice for many years.
In 1940, phenytoin (PHT) was found to be an effective drug for the treatment of epilepsy, and since then it has become a major first-line antiepileptic drug (AED) in the treatment of partial and secondarily generalized seizures.
Phenytoin was the mainstay of seizure treatment until the 1990s, when newer AEDs with good efficacy, fewer toxic effects, better tolerability, and no need for blood level monitoring were developed but not often prescribed.
Cerebellar ataxia is present in 40% of patients with epilepsy and chronic exposure to phenytoin.
Patients on long-term phenytoin have reduced cerebellar volume even if they have no clinical evidence of ataxia.
For over 70 years, the medical scientific literature has reported a causal relationship between Dilantin exposure and cerebellar atrophy.
This 3 – year – old boy with calvarial lesions ( arrows ) had similar lesions in the ilium and femur , characteristic of Hand – Schüller – Christian … Philadelphia , Lippincott 1920.
Calvarial thickening after Dilantin medication K R Kattan PMID: 5459522 DOI: 10.2214/ajr.110.1.102 has observed widening of the calvaria , mainly due to thickening of the diploic space , in several patients given Dilantin .
Nervous System: The most common adverse reactions encountered with phenytoin therapy are nervous system reactions and are usually dose-related.
Reactions include nystagmus, ataxia, slurred speech, decreased coordination, somnolence, and mental confusion. Dizziness, vertigo, insomnia, transient nervousness, motor twitchings, paresthesias, and headaches have also been observed.
There have also been rare reports of phenytoin-induced dyskinesias, including chorea, dystonia, tremor and asterixis, similar to those induced by phenothiazine and other neuroleptic drugs.
Cerebellar atrophy has been reported, and appears more likely in settings of elevated phenytoin levels and/or long-term phenytoin use [see Warnings and Precautions (5.16)].